California, 2004

Flash Flooding and Winter Storm in California, February 25 to 26, 2004

February 25 to 26, 2004 · NWS LOX · 8 events in 5 counties and zones

A very powerful Pacific storm brought heavy rain, snow and gusty winds to Central and Southern California. 50 and 6 inches of rainfall across the area.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOX wrote it up.

A very powerful Pacific storm brought heavy rain, snow and gusty winds to Central and Southern California. The storm dumped between 1.50 and 6 inches of rainfall across the area. This rainfall produced flash flooding in and aroung the burn areas of Ventura county while many areas reported nuisance street flooding. In the mountains of Ventura and Los Angeles counties, 10 to 18 inches of snowfall was reported. Along with the precipitation, gusty southeast to south winds buffeted the area. The strong and gusty winds combined with the snowfall in the mountains to produce dangerous winter storm conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Feb 24, 9:30 PM PST, 11 hours 30 minutes earlier.

Area forecast discussion, Feb 24, 9:30 PM PST, 11 hours 30 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
930 PM PST TUE FEB 24 2004

.SHORT TERM...
INTENSE LOW PRESSURE SYSTEM WAS CENTERED ABOUT 200 MILES WEST OF
THE OREGON COAST THIS EVENING...WITH ITS ASSOCIATED STRONG FRONTAL
BAND SLOWLY PROGRESSING SEWD ACRS THE FCST AREA ATTM. A JET STREAK
ROUNDING THE BASE OF THE TROUGH APPEARED TO BE CAUSING THE DEVELOPMENT
OF A SFC WAVE JUST TO THE SW OF POINT CONCEPTION. THIS HAS CAUSED SOME
REDEVEOPMENT OF RAIN ON THE BACK EDGE OF THE FRONT DURG THE PAST
FEW HOURS...AND WILL LIKELY CAUSE SOME SLOWING OF THE FRONTAL BAND
FOR A FEW HOURS. SIGNIFICANT CLOUD TOP COOLING HAS OCCURED IN THE
FRONTAL BAND JUST TO THE E OF THE SFC WAVE...COINCIDENT WITH AN
INCREASE IN RAINFALL RATES ACRS SRN VTU COUNTY AND WRN LOS ANGELES
COUNTY.

THE MODELS WERE DOING A VERY GOOD JOB WITH THE JET MAX...AND BOTH
THE MESOETA AND THE GFS DID INDICATE IMPROVING MID LVL DYNAMICS
AND JET DIVERGENCE ACRS L.A./VTU COUNTIES AT 06Z. COOLING ALOFT
SHOULD HELP DESTABILIZE THE ATMOSPHERE...WHICH COULD CAUSE SOME
CONVECTIVE BURSTS WITHIN THE PRECIP BAND OVERNIGHT. COULD EVEN
BE A FEW TSTMS ACRS THE AREA OVERNIGHT. SATELLITE PW IMAGERY INDICATED
THAT PW VALUES IN EXCESS OF 1.25 INCHES WERE AIMED AT L.A./VTU
COUNTIES...AND XPCT THE HEAVIEST RAINFALL TO FALL ACROSS L.A./VTU
COUNTIES OVERNIGHT. XPCT RAINFALL RATES WITH THE MAIN FRONTAL BAND TO
CONTINUE TO AVERAGE ONE QUARTER OF AN INCH TO ONE HALF INCH PER HOUR
FOR THE NEXT SEVERAL HOURS...WITH LOCAL RATES IN EXCESS OF ONE INCH
PER HOUR IN HEAVIER CONVECTIVE BANDS. STRONG SLY LOW LVL FLOW SHOULD
CONT TO PRODUCE SOME ORORGRAPHIC ENHANCEMENT OF THE RAIN ACRS THE
FOOTHILLS WITH A SOUTH OR SOUTHWEST EXPOSURE...AND THE HIGHEST RAINFALL
TOTALS ARE LIKELY TO OCCUR IN THOSE AREAS. FLOOD ADVISORIES WERE
CURRENLY IN EFFECT FOR SBA...VTU AND L.A. COUNTIES...AND CURRENT
FLASH FLOOD WATCHES WILL REMAIN IN PLACE ACRS THE ENTIRE AREA. ALTHOUGH
PRECIP HAS TURNED MORE SHOWERY ACRS SLO AND MUCH OF SBA COUNTY...
COPIOUS RAINFALL DURG THE DAY HAS CAUSED THE GROUND TO BECOME SATURATED
THERE...AND WITH THE POTENTIAL FOR SOME ENHANCED RAINFALL ASSOCD WITH
THE JET...WL KEEP WATCHES IN PLACE THERE.
(SEE LAXFLSLOX FOR MORE DETAILS).

THE FRONT WILL GRADUALLY SHIFT EWD LATE TONIGHT...CAUSING THE STEADY
RAIN TO TURN TO SHOWERS OVERNIGHT OR EARLY THU MORNING. ON AVERAGE...
STILL EXPECT RAINFALL OF 2 TO 4 INCHES IN LOWER ELEVATIONS AND 4 TO
8 INCHES IN THE FOOTHILLS AND MOUNTAINS...WITH THE HIGHEST AMOUNTS ON
THE SOUTH FACING SLOPES. SNOW LEVELS WERE GENERALLY RUNNING BETWEEN
7000 AND 7500 FEET THIS EVENING...BUT ARE EXPECTED TO LOWER OVERNIGHT.
AT THE HIGHER ELEVTIONS...(ABOVE 7000 FEET OR SO) TOTAL SNOW
ACCUMULATIONS OF ONE AND A HALF TO THREE FEET SEEM LIKELY...WHILE UP
TO 8 INCHES OF SNOW IS EXPECTED BETWEEN 5000 AND 6000 FEET.
(SEE LAXWSWLOX FOR MORE DETAILS).

SCATTERED SHOWERS WILL CONTINUE ACRS THE AREA THU...AND INSTABILITY MAY
BE SUFFICIENT FOR A TSTM OR TWO. STILL...EXPECT THAT THE BULK OF THE RAIN
WILL OCCUR ACRS THE AREAS TONIGHT AND EARLY THU. MOIST CYCLONIC FLOW WILL
CONT ACROSS THE AREA THURSDAY NIGHT...SO WL KEEP THE THREAT OF SHOWERS
GOING...ESPECIALLY IN THE MTNS. AN ENERGETIC SHORTWAVE TROUGH WILL DROP
SWD ALONG THE WEST COAST THU NIGHT AND FRI...BRINGING ANOTHER BURST
OF PVA/COLD AIR ADVECTION ALOFT AND DEEPER MOISTURE. SO WILL KEEP
CHC/LIKELY SHOWERS IN THE FORECAST WITH A SLIGHT CHC OF THUNDERSTORMS
FOR FRIDAY.

NORTHERLY FLOW SATURDAY SHOULD DRY THINGS OUT FOR THE AREA. TEMPS
WILL REBOUND SOME DUE TO INCREASED SUNSHINE...BUT THICKNESSES WILL
BE AT THEIR LOWEST POINT OF THE WEEK...SO TEMPS WILL STILL BE BELOW
NORMAL.

.LONG TERM...
NORTHWEST FLOW ALOFT CONTINUES THROUGH SUNDAY...WHICH SHOULD BE
DRY WITH TEMPS NEAR SEASONAL NORMS. GFS IS FARTHER W WITH THE
NEXT SHORTWAVE DIVING SWD ALONG THE WEST COAST SUNDAY NIGHT AND
MONDAY...NOW BRINGING IT OFFSHORE TO OUR WEST. FOR NOW...WL
KEEP THE SLIGHT CHC OF SHOWERS UP NORTH SUNDAY NIGHT AND
EVERYWHERE MONDAY.

&&

.MARINE...
STILL EXPECTING A LARGE SWELL EVENT TO HIT THE COASTLINE TONIGHT
THROUGH FRIDAY. BREAKERS OF 18 TO 25 FEET NORTH OF POINT CONCEPTION
AND 10 TO 16 SOUTH OF POINT CONCEPTION MAY CAUSE SOME COASTAL
FLOODING AT THE TIMES OF HIGH TIDE. COASTAL FLOOD WATCHES AND HIGH
SURF ADVISORIES HAVE BEEN POSTED.

.LOX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH (SEE LAXFFALOX).
WINTER STORM WARNING (SEE LAXWSWLOX).
HIGH SURF ADVISORY (SEE LAXMWSLOX).
COASTAL FLOOD WATCH (SEE LAXCFWLOX).

&&

BRUNO
Hazardous weather outlook, Feb 25, 6:00 AM PST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST WED FEB 25 2004

CAZ034>041-044>047-051>054-059-087-088-261400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PST WED FEB 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

A POWERFUL WINTER STORM WILL BRING HEAVY RAIN AND STRONG WINDS TO
SOUTHWESTERN CALIFORNIA AND THE ADJACENT COASTAL WATERS TODAY AND
TONIGHT. FLOOD WATCHES ARE IN EFFECT FOR ALL OF SOUTHWESTERN
CALIFORNIA INCLUDING THE BURN AREAS. HIGH WIND WARNINGS AND WIND
ADVISORIES ARE IN EFFECT FOR MUCH OF THE AREA AS STRONG SOUTHEAST
WINDS ARE EXPECTED TO DEVELOP TODAY AHEAD OF THE COLD FRONT. A
WINTER STORM WATCH IS IN EFFECT FOR THE MOUNTAINS WHERE HEAVY SNOW
IS EXPECTED AT THE HIGH ELEVATIONS LATER TODAY AND TONIGHT. VERY
LARGE WESTERLY SWELL WILL SPREAD INTO THE COASTAL WATERS TONIGHT...
THEREFORE COASTAL FLOOD WATCHES AND HIGH SURF ADVISORIES ARE IN
EFFECT.

* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* WINTER STORM WATCH.........SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* COASTAL FLOOD WATCH........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* STORM WARNING..............SEE FZUS56 KLOX - CWFLOX FOR DETAILS *

* GALE WARNING...............SEE FZUS56 KLOX - CWFLOX FOR DETAILS *

* HIGH SURF ADVISORY.........SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

THE WINTER STORM WILL GRADUALLY EXIT THE REGION ON THURSDAY AND
FRIDAY. HEAVY SNOW IN THE MOUNTAINS AND LOCALLY HEAVY RAINFALL IN
THE LOWER ELEVATIONS WILL CONTINUE THROUGH FRIDAY. LARGE SWELLS WILL
CONTINUE TO AFFECT THE COASTAL WATERS AND BEACH AREAS WITH THE
THREAT OF HIGH SURF AND POSSIBLE COASTAL FLOODING. CONDITIONS WILL
IMPROVE ACROSS THE REGION BY LATE FRIDAY AND SATURDAY.

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* WINTER STORM WATCH.........SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* COASTAL FLOOD WATCH........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

* HIGH SURF ADVISORY.........SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JACOBSON

The radar

The Los Angeles radar (KVTX), 8 km away, was scanning. The volume nearest the first event began at 01:14 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 2 high wind, 2 winter storm. Local standard time, as filed.

High Wind, X W San Luis Obispo

When
February 25, 9:00 AM PST to 2:00 PM PST
Where
X W San Luis Obispo forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, San Luis Obispo T Sc & X W

When
February 25, 9:00 AM PST to 2:00 PM PST
Where
San Luis Obispo T Sc & X W forecast zone
Measured
47 kt (54 mph) measured sustained
Reported by
TRAINED SPOTTER

Winter Storm, N Ventura

When
February 25, 11:00 AM PST to February 26, 6:00 PM PST
Where
N Ventura forecast zone
Reported by
GENERAL PUBLIC

Winter Storm, N Los Angeles T X N

When
February 25, 11:00 AM PST to February 26, 6:00 PM PST
Where
N Los Angeles T X N forecast zone
Reported by
GENERAL PUBLIC

Flash Flood, Ventura

When
February 25, 5:15 PM PST to 6:00 PM PST
Where
Ventura County, 4 mi N of Simi
Reported by
LAW ENFORCEMENT
Coordinates
34.358, -119.126 (the zone’s center; the record gives no point)

Flash Flood, Ventura

When
February 25, 6:20 PM PST to 7:00 PM PST
Where
Ventura County, 4 mi N of Simi
Reported by
LAW ENFORCEMENT
Coordinates
34.358, -119.126 (the zone’s center; the record gives no point)

Flash Flood, Ventura

When
February 25, 9:10 PM PST to 10:00 PM PST
Where
Ventura County, 4 mi N of Simi
Reported by
LAW ENFORCEMENT
Coordinates
34.358, -119.126 (the zone’s center; the record gives no point)

Flash Flood, Ventura

When
February 26, 1:10 AM PST to 2:00 AM PST
Where
Ventura County, 4 mi N of Simi
Reported by
LAW ENFORCEMENT
Coordinates
34.358, -119.126 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2004Every state in 2004This day in weather historyWarnings in California, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387146, 5387147, 5387140, 5387141, 5387142, 5387143, 5387144, 5387145.